Wednesday, September 12, 2018

Pharmacology MCQ- 122








A 35-year-old man is brought to the emergency room after he became unresponsive upon experiencing agitation and confusion. He is known to have a history of Graves' disease. A physical examination is conducted, which reveals his temperature to be 39.2oC (102.5oF). Blood pressure is measured at 100/70 mm Hg, while the pulse is 165 per minute. Furthermore, a systolic ejection murmur is also heard at the apex. The man also has 3+ pitting edema at his ankles. After stabilizing the patient, which of the following would be the best-suited pharmacotherapy for treating his underlying condition?

A- Dobutamine

B- Iodine

C- Levothyroxine

D- Propylthiouracil

Answer






The patient has come in with a form of medical emergency commonly known as a 'thyroid storm'. This happens due to an increased outflow of β-adrenergic, which is stimulated by high level of thyroid hormone due to thyrotoxicosis. Once primary stabilization has been carried out, propylthiouracil will be the best-suited pharmacologic treatment as it will prevent the endogenous synthesis of thyroxine from taking place in the body, thus preventing a worsening of the patient's condition.

The correct answer is D







No comments:

Post a Comment